MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR LEFT FEMUR 8 HOLE / L202MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR LEFT FEMUR 8 HOLE / L202MM; PLATE, FIXATION, BONE
Model Number 627608
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Ambulation or Postural Difficulties (2544); Implant Pain (4561)
Date of Event 06/28/2019
Type of Reportable Event Serious Injury
Event or Problem Description
The following event was reported: the patient was (b)(6) years old at the time of her injuries.On (b)(6) 2018, she lost her footing and fell down 12 concrete steps while leaving church, tumbling forward head over heels.As a result, she suffered a number of injuries, the most significant being a closed fracture of the left distal femur.On (b)(6) 2018, she underwent open reduction/internal fixation surgery of her left femur at sparrow hospital and received a stryker 8-hole left distal femur plate as well as 3.5 mm lag cortical screws.On (b)(6) 2019, she was taken by her son to sparrow hospital emergency department, because the pain in her leg had become unbearable and she was unable to even walk.Importantly, there was no trauma or inciting events to provoke the leg pain.A review of the patient's x-ray showed not only a poorly healed femur fracture, but also a fracture of the stryker orthopedic plate.The plate appeared to be fractured at the level of the fourth proximal screw.She was initially admitted for pain control and further evaluation, and she was given morphine, norco and tylenol for the uncontrolled pain.On (b)(6) 2019, the patient underwent a second surgery to her left femur, this time to remove the hardware from the left distal femur and open reduction/internal fixation revision surgery of the left distal femur.The surgical details state, ¿the plate was then removed in its 2 fragments.¿ a 14-hole synthes distal femur plate was then used to replace the stryker plate, along with 4 cortical screws.
 
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition is unknown.
 
Event or Problem Description
The following event was reported: the patient was 57 years old at the time of her injuries.On (b)(6) 2018, she lost her footing and fell down 12 concrete steps while leaving church, tumbling forward head over heels.As a result, she suffered a number of injuries, the most significant being a closed fracture of the left distal femur.[.] on (b)(6) 2018, she underwent open reduction/internal fixation surgery of her left femur at (b)(6) and received a stryker 8-hole left distal femur plate as well as 3.5 mm lag cortical screws.[.] on (b)(6) 2019, she was taken by her son to (b)(6) hospital emergency department, because the pain in her leg had become unbearable and she was unable to even walk.Importantly, there was no trauma or inciting events to provoke the leg pain.A review of the patient's x-ray showed not only a poorly healed femur fracture, but also a fracture of the stryker orthopedic plate.The plate appeared to be fractured at the level of the fourth proximal screw.She was initially admitted for pain control and further evaluation, and she was given morphine, norco and tylenol for the uncontrolled pain.On (b)(6), 2019, the patient underwent a second surgery to her left femur, this time to remove the hardware from the left distal femur and open reduction/internal fixation revision surgery of the left distal femur.The surgical details state, ¿the plate was then removed in its 2 fragments.¿ a 14-hole synthes distal femur plate was then used to replace the stryker plate, along with 4 cortical screws.
 
Additional Manufacturer Narrative
The reported event could not be confirmed since the device was not returned for evaluation and no other evidences were provided.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, since operative reports (no x-rays) were provided by the legal department, the opinion of a medical expert was requested.Their statement is as follows: " [.] it is extremely difficult to say anything regarding the root cause of the breakage.It is very likely though, with the given information a) assumed osteoporosis ( due to history of alcohol consumption, copd (very likely to be treated with cortisone) and some hints on the b) complexity and unfavourable pattern of the fracture, that these patient related factors led to a delayed, respectively a non union.The time between the insertion and the failure of the plate can also be used as a hint for a non-union.Actually this is also stated verbatim in the patient's history of the letter from the hospital (hardware failure with hypertrophic non-union).This being noticed it is clinically completely clear that the non-union led to the breakage of the plate after a while, as the plate is not foreseen to overtake the load for a time of more than 3-6 months.It is not the other way around (the broken plate leading to a refracture of a healed bone).[.]" based on the available information, some patient factors might have led to a delayed/ non union of the bone.This delayed/ non union could be one of the possible reasons for the plate breakage.However, as stated above, more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR LEFT FEMUR 8 HOLE / L202MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13056651
Report Number0008031020-2021-00504
Device Sequence Number3887776
Product Code HRS
UDI-Device Identifier07613252579564
UDI-Public07613252579564
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number627608
Device Catalogue Number627608
Device Lot Number627608
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/24/2021
Supplement Date Received by Manufacturer02/28/2022
Initial Report FDA Received Date12/21/2021
Supplement Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexFemale